Hail, Valley
- When
- June 19, 12:12 PM MST
- Where
- Valley County, 3.48 mi S of Baylor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.600, -106.390
Trained spotter reported penny-sized hail with heavy rain.
Moist surface conditions, an unstable atmosphere, and a low pressure trough combined to form and sustain multiple organized severe thunderstorms across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Moist surface conditions, an unstable atmosphere, and a low pressure trough combined to form and sustain multiple organized severe thunderstorms across portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 19, 7:50 AM MST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 850 AM MDT FRI JUN 19 2015 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY... GOING FORECAST WAS IN GOOD SHAPE. THE SSEO DID HIGHLIGHT OUR NORTHERN ZONES SEEING MORE THUNDERSTORM ACTIVITY THIS AFTERNOON THAN OUR SOUTHERN ZONES BUT ACTIVITY WILL HAVE TO BE WATCHED ACROSS THE CWA AS CONVECTIVE TEMPERATURES WILL BE REACHED. TFJ PREVIOUS DISCUSSION... SYNOPTIC SET UP...HOT HIGH PRESSURE EXISTS OVER THE DESERT SOUTHWEST AND FOUR CORNERS. A BROAD WEAK RIDGE RUNS UP FROM THIS INTO THE CANADIAN PRAIRIES. NORTHEAST MONTANA LIES AT THE TOP OF THIS RIDGE UNDER ZONAL ALOFT. FARTHER WEST THIS SAME FLOW TURNS SOUTHWEST OVER THE PACIFIC NORTHWEST WITH A CLOSED LOW OVER THE COAST OF BRITISH COLUMBIA. TODAY AND TONIGHT... FLOW ALOFT WILL TURN SOUTHWEST TO ZONAL AND COOL OFF THE MID LAYERS ALLOWING INSTABILITY AND CHANCES FOR SHOWERS AND THUNDERSTORMS TO HANG ON IN THE AREA THROUGH THE AFTERNOON. CAPE WILL BE VERY HIGH AHEAD OF A LEE MOUNTAIN TROUGH BUT SHEAR IS NOT EXPECTED TO BE STRONG IN THE LOWER LEVELS AND MOISTURE BEHIND THE TROUGH IS LACKING. THIS WILL LEAD TO SPLIT ENVIRONMENTS WITH A HAIL PRODUCING THREAT AHEAD OF THE TROUGH AND WIND THREAT DIRECTLY BEHIND FROM ANY COLLAPSING CELLS. THE STRONGEST STORMS WILL MORE LIKELY BE IN OUR EASTERN AND SOUTHERN ZONES OF THE CWA INCLUDING THE YELLOWSTONE VALLEY. SPC HAS PLACED THOSE AREA IN A SLIGHT TO ENHANCED RISK FOR SEVERE THUNDERSTORMS. SATURDAY...FLOW REMAINS SIMILAR BUT SURFACE MOISTURE WILL BECOME CUT OFF FROM THE REGION AND A WORKED OVER ATMOSPHERE WITH NO NEW INSTABILITY MECHANISMS WILL BECOME MUCH LESS CONDUCIVE TO SHOWERS LET ALONE THUNDERSTORMS DURING THIS PERIOD. SATURDAY NIGHT THROUGH SUNDAY... CLOSED LOW OVER THE BRITISH COLUMBIA COAST WILL BREAK APART WITH A SIGNIFICANT LARGE COOL VORT MAX MOVING IN THE FLOW OUT OVER THE HIGH PLAINS. THIS WILL COOL THE MID ATMOSPHERE YET AGAIN ALLOWING SLIGHT CHANCES FOR INSTABILITY. CONFIDENCE IN THESE TWO PERIODS IS WELL BELOW AVERAGE AS MODELS SEEM TO BE HAVING A VERY DIFFICULT TIME PLACING THE VORT MAX AND ITS SUBSEQUENT JET STREAKS. THESE KEY FEATURES TO FRONTAL AND SHOWER PLACEMENT ARE TEMPORALLY AND SPATIALLY DISJUNCT FROM EACH OTHER BY NEARLY AN ENTIRE STATE WORTH OF DISTANCE AMONG THE MODELS WHICH IS VERY RARE THIS CLOSE IN THE SHORT TERM. GAH .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... PATTERN OF ZONAL FLOW ACROSS THE NORTHERN STATES WITH EMBEDDED SHORTWAVES CONTINUES THROUGH NEXT WEEK. THIS WILL RESULT IN NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURES AND UNSETTLED WEATHER. WHILE THE OVERALL CHANCE OF THUNDERSTORMS DURING THE PERIOD IS HIGH... MODEL DIFFERENCES ON TIMING OF THE SHORTWAVES AS THEY MOVE THROUGH THE FLOW RESULTS IN LOW CONFIDENCE FOR INDIVIDUAL PERIODS. WITH THE SUGGESTION OF SLIGHT RIDGING MOVING INTO EASTERN MONTANA ON MONDAY BY BOTH THE EC AND GFS...WENT WITH DRY CONDITIONS FOR MUCH OF THE AREA EARLY. AS THE RIDGE MOVES EAST LATE IN THE DAY THE UPPER FLOW TURNS JUST SLIGHTLY SOUTHWEST ALTHOUGH THE GFS IS SLIGHTLY BEHIND THE EC. THIS WILL BEGIN TO IMPROVE THE OPPORTUNITY FOR THUNDERSTORMS THROUGH MIDWEEK WHEN ANOTHER SHORTWAVE PUSHES ACROSS THE STATE. AGAIN THE MODEL TIMING IS SLIGHTLY DIFFERENT FOR THIS WAVE. UPPER RIDGE IS EXPECTED TO REBOUND OVER THE NORTHERN ROCKIES BY NEXT WEEKEND FOR WARMER AND POTENTIALLY DRIER CONDITIONS. EBERT && .AVIATION... MVFR/IFR/LIFR CEILINGS AND VISIBILITIES THIS MORNING ARE EXPECTED TO BURN OFF THIS MORNING. AN APPROACHING COLD FRONT WILL HELP PUSH THE LOW CLOUDS TO THE EAST THIS AFTERNOON...BUT WILL ALSO BEING THE POTENTIAL FOR THUNDERSTORMS INTO THE EVENING. THE STRONGEST STORMS...WHICH COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED IN THE LOWER YELLOWSTONE VALLEY. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 355 AM MDT FRI JUN 19 2015 MTZ016>027-059>062-201100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 355 AM MDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH SOME BECOMING SEVERE ALONG THE YELLOWSTONE VALLEY WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WINDS... LARGE HAIL... AND HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1210 PM MDT FRI JUN 19 2015
MTZ016-017-059-061-191915-
PHILLIPS-VALLEY-
1210 PM MDT FRI JUN 19 2015
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 115 PM MDT.
AT 1208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SACO THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF NORTHEASTERN PHILLIPS COUNTY...
RURAL AREAS OF NORTHWESTERN VALLEY COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4854 10679 4845 10771 4870 10785 4901 10714
4900 10705
TIME...MOT...LOC 1810Z 180DEG 0KT 4840 10734
TEMPLER
WEATHER.GOV/GLASGOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1252 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 6 WNW FRENCHMAN RESERVO 48.73N 107.36W
06/19/2015 E0.25 INCH PHILLIPS MT TRAINED SPOTTER
HEAVY RAIN AT THE TIME - 0.40 INCHES IN ABOUT 10 MINUTES.
&&
BBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
103 PM MDT FRI JUN 19 2015
MTZ017-018-020-061-192000-
DANIELS-ROOSEVELT-VALLEY-
103 PM MDT FRI JUN 19 2015
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
WESTERN DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 200 PM MDT.
AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF SAINT MARIE...MOVING EAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
RICHLAND...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4842 10565 4835 10688 4858 10715 4899 10705
4901 10669 4901 10569
TIME...MOT...LOC 1903Z 259DEG 25KT 4857 10659
TEMPLER
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 47 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
21 hail, 9 thunderstorm wind. Local standard time, as filed.
Trained spotter reported penny-sized hail with heavy rain.
Trained spotter reported penny-sized hail with heavy rain.
Trained spotter reported hail up to the size of quarters covering the ground.
Trained spotter reported quarter-sized hail.
Trained spotter reported ping pong ball-sized hail.
Trained spotter reported nickel-sized hail.
Trained spotter reported hail up to the sized of golf balls lasting for about 10 minutes.
Trained spotter reported ping pong ball-sized hail.
Trained spotter reported penny-sized hail with very heavy rain.
Trained spotter estimated 60 mph wind gusts.
Poplar airport AWOS site measured 61 mph wind gusts.
Public reported quarter-sized hail.
Trained Spotter estimated 60 mph wind gusts.
Trained spotter reported penny to nickel-sized hail.
The Glendive airport AWOS site measured 66 mph wind gusts.
Trained spotter reported penny-sized hail.
Trained spotter reported ping pong ball-sized hail with crop damage, roof damage, and broken windows, along with heavy rain.
Trained spotter estimated 70 mph wind gusts.
A large, four-year old roping barn was destroyed by a microburst. The winds peeled the metal roof back, the tresses collapsed, and the east wall was blown eastward. Based on photographs from the Emergency Manager, and archived radar data, the maximum wind gusts from the microburst were estimated at 95 mph.
Four large trees brought down by thunderstorm winds. Tree type unknown.
Trees down in Fairview as reported through social media. Tree type unknown.
Public reported quarter-sized hail.
Trained spotter estimated 70 mph wind gusts.
Public reported half dollar sized hail.
The Ranger Review Newspaper in Sidney reported quarter-sized hail.
Public reported golf ball sized hail.
Public reported penny-sized hail.
Trained spotter reported nickel-sized hail.
Trained spotter reported penny-sized hail.
Public reported golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586327, 586328, 576863, 576864, 576865, 586329, 576866, 576867, 586330, 577293, 577294, 577295, 577297, 577298, 577312, 586331, 577313, 577314, 577500, 586316, 586318, 586319, 586321, 586322, 586323, 586324, 586332, 586333, 586334, 586325.